Normally, if you cut yourself or get hurt, your body forms a blood clot to stop you from bleeding. Blood clots are formed by platelets, a kind of blood cell, and special proteins called clotting factors.
A bruise is a mark on your skin caused by blood trapped under the surface. Bruises happen when an injury crushes small blood vessels under the skin. The blood vessels break open and leak blood under the skin. Platelets and clotting factors help you resist bruising, too.
Certain medicines used to treat breast cancer can reduce the number of platelets in your body or make clotting factors not work properly. When this happens, you are at greater risk for excessive bleeding and bruising.
Breast cancer treatments that may cause bleeding are:
- Fareston (chemical name: toremifene), a hormonal therapy
- targeted therapy:
Several pain medicines, including aspirin, can increase your risk for bleeding and bruising.
Managing bleeding/bruising problems
If you notice that you're more prone to bleeding or bruising during breast cancer treatment, talk to your doctor right away. There are medications available to help the problem. Your doctor may advise you to avoid aspirin or certain vitamins and supplements until your risk of bleeding and bruising is lower.
If you're considering chiropractic therapy, acupuncture, Shiatsu, yoga, or another type of complementary medicine technique that involves manipulation or pressure on your body, talk to both your breast cancer doctor and your complementary medicine practitioner before you begin. You might have to wait until your risk of bleeding and bruising is lower before you add complementary medicine to your treatment plan.
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
What Is Breast Implant Illness?
Breast implant illness (BII) is a term that some women and doctors use to refer to a wide range...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....